Alert archive / Virginia / River Flood Warnings in 2008
River Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Apr 5, 2008, 3:22 PM EDT for Halifax County, Virginia. It took effect at Apr 6, 2008, 2:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 5, 2008, 3:22 PM EDT (19:22 UTC)
- In effect from
- Apr 6, 2008, 2:00 PM EDT
- Expired
- Apr 5, 2008, 9:33 PM EDT
- In force
- Issued by
- NWS Blacksburg, VA
- Flood severity
- Minor
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at South Boston (SBNV2).
- Action stage
- 18 ft
- Minor stage
- 22 ft
- Moderate stage
- 29 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS41 KRNK 051922 FLWRNK BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT SAT APR 05 2008 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN VIRGINIA... DAN RIVER AT SOUTH BOSTON AFFECTING HALIFAX COUNTY FOR THE DAN RIVER...INCLUDING SOUTH BOSTON...MINOR FLOODING IS FORECAST. one to one and a half inches of rain fell in the lower dan river basin last night. an additional inch of rain is expected through 800 am sunday. this should bring the dan river at south boston to just above the flood stage of 19 feet by sunday afternoon. DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER THAN YOU THINK. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. $$ VAC083-060722- /O.NEW.KRNK.FL.W.0002.080406T1800Z-080407T1200Z/ /SBNV2.1.ER.080406T1800Z.080407T0000Z.080407T0600Z.NO/ 322 PM EDT SAT APR 05 2008 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A * FLOOD WARNING FOR THE DAN RIVER AT SOUTH BOSTON. * FROM SUNDAY AFTERNOON UNTIL MONDAY MORNING. * AT 02PM SATURDAY THE STAGE WAS...15.2 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 19.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY noon sunday AND CONTINUE TO RISE TO NEAR 19.2 FEET BY sunday EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY EARLY MONDAY MORNING. * THIS CREST COMPARES TO A PREVIOUS CREST OF 19.1 FEET ON mar 20 1996. $$
1 follow-up statement
000 WGUS81 KRNK 060133 FLSRNK FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 933 PM EDT SAT APR 05 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN VIRGINIA... DAN RIVER AT SOUTH BOSTON AFFECTING HALIFAX COUNTY THE INFLUENCE OF RECENT RAINS ON THE DAN RIVER WILL NOT RESULT IN AS MUCH OF A RISE AS PREVIOUSLY FORECAST. CURRENTLY...THE RIVER IS AT 15.6 FEET. A SLIGHT INCREASE TO 15.8 FEET IS EXPECTED OVERNIGHT...WITH THAT LEVEL IS EXPECTED TO CONTINUE THROUGH EARLY SUNDAY AFTERNOON BEFORE A SLOW FALL BEGINS. FLOOD STAGE IS 19.0 FEET. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES AHPS. VAC083-060203- /O.CAN.KRNK.FL.W.0002.000000T0000Z-080407T1200Z/ /SBNV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 933 PM EDT SAT APR 05 2008 THE FLOOD WARNING IS CANCELLED FOR THE DAN RIVER AT SOUTH BOSTON. * UNTIL MONDAY MORNING. * AT 08PM SATURDAY THE STAGE WAS 15.6 FEET. * FLOOD STAGE IS 19.0 FEET. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 5, 12:52 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 5, 12:52 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1252 PM EDT SAT APR 5 2008 .SYNOPSIS... LOW PRESSURE WILL TRACK NORTHEAST FROM THE LOWER MISSISSIPPI VALLEY INTO THE CAROLINAS BY EARLY SUNDAY MORNING. A LARGE HIGH PRESSURE SYSTEM WILL BUILD IN FROM THE NORTH SUNDAY AND WILL REMAIN OVER THE MID ATLANTIC REGION THROUGH TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SLOW MOVG SFC COLD FRONT APPEARS TO BE SOUTH OF LYH AND MTV AT THIS TIME. PRECIP AHEAD OF THE FNT IS IN A LULL FOR THE MOMENT AS THE AREA OF RAIN HAS WEAKENED TO NUMEROUS TO SCATTERED SHOWERS. I HAVE ADJUSTED THE POPS SOME TO KEEP THEM LOW NORTH OF THE FRONT UNTIL LATE AFTERNOON WHEN THE UPPER LOW OVER LA/MS WILL BE LIFTING NEWD AND WILL BE SPREADING PRECIP BACK NORTHWARD INTO THE FORECAST AREA. THE BULK OF THIS PRECIP WILL BE TONIGHT. THERE ARE ALSO A FEW BREAKS APPEARING ON SATELLITE...ESPECIALLY IN THE PIEDMONT. SO I HAVE RAISED THE MAX TEMPS A FEW DEGREES MOST LOCATIONS. STILL SHOULD BE A MOSTLY CLOUDY DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... SHORT WAVE AND ASSOCIATED JET STREAK IN THE LOWER MISSISSIPPI VALLEY MOVES THROUGH THE BASE OF THE TROF THEN NORTHEAST...BRINGING GOOD LIFT INTO THE FORECAST AREA TONIGHT. FRONT MOVES EAST TONIGHT AND STALLS JUST EAST OF THE APPALACHIANS...WITH THE COOLER AIR OOZING INTO THE NORTHWEST COUNTY WARNING AREA TODAY AND TONIGHT. ONCE THE FINAL SOUTHERN SHORT WAVE COMES THROUGH AND THE 850 MB WINDS COME AROUND TO THE NORTH... MOISTURE INFLOW IS CUT OFF AND COOLER AIR ADVANCES WELL INTO NORTH CAROLINA. NO REAL GOOD CONSENSUS ON TRACK OF THE LOW TONIGHT AND SUNDAY AND HOW FAR NORTH DEEP MOISTURE GETS...HOW QUICK IT PULLS OUT ON SUNDAY. WILL BE INCREASING CHANCE OF PRECIPITATION TO LIKELY OR HIGHER PERCENTAGE TONIGHT WITH THE BEST CHANCE SOUTH OF A LINE FROM BLUEFIELD TO FARMVILLE...AND WILL ALSO ADD MORE CLOUDS IN THROUGH MONDAY NIGHT. ON MONDAY A SHORT WAVE TRACKING INTO THE GREAT LAKES WILL PUSH A COLD FRONT CLOSE TO THE GREENBRIER VALLEY. ENOUGH MOISTURE RETURN AND INSTABILITY WITH THE FRONT FOR A LOW CHANCE OF SHOWERS ON MONDAY NIGHT...MAINLY IN THE FAR NORTHWEST COUNTY WARNING AREA. WITH MORE CLOUD COVER TRAPPED UNDER THE A LARGE SURFACE HIGH ON SUNDAY THROUGH AT LEAST TUESDAY WILL BE LOWERING MAXIMUM TEMPERATURES THIS TIME FRAME. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER FLOW BECOMES MORE AMPLIFIED...AND UPPER RIDGE EVENTUALLY CLOSES OFF ACROSS THE SOUTH EAST AT H85 AND H7 IN RESPONSE TO CLOSED H5 LOW EJECTING THROUGH THE MIDWEST. STILL SHOWING SOMEWHAT OF A WEDGE SIGNATURE ON WEDNESDAY...WITH SOME LOW LEVEL MOISTURE...SO WAS HESITANT TO GO TOO WARM...ALTHOUGH TEMPS COULD BE WARMER IF RH VALUES ARE DRIER. BOTH THE OP ECMWF/GFS ARE IN REASONABLE AGREEMENT IN CONTRAST TO THE GFS ENSEMBLES...HANDLING THE TRACK AND STRENGTH OF THE CLOSED H5 LOW WHICH EVENTUALLY ENDS UP IN THE UPPER GREAT LAKES...DRAGGING A COLD FRONT THROUGH THE CWA PERHAPS LATE FRIDAY. CONSIDERING THE LACK OF MOISTURE WITH THE STRENGTHENING RIDGE...PRECIP MAY HOLD OFF UNTIL LATE WEEK. THE CLOSED H5 LOW MAY BE STRONG ENOUGH TO DISPLACE THE SE RIDGE NEXT WEEKEND...ALLOWING RELATIVELY COOLER AIR TO ARRIVE. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... LIFR AND IFR CEILINGS ARE CONTINUING TO SPREAD ACROSS THE REGION ALONG AND EAST OF THE BLUE RIDGE. ANOTHER LOW PRESSURE WAVE WILL TRAVERSE THE FRONT OVER THE CAROLINAS THIS AFTERNOON SENDING RAINFALL NWD INTO MOST OF THE REGION BY THIS EVENING. THE RAIN COULD GET HEAVY FROM SRN VA SOUTHWARD. HAVE ENDED THE RAIN AT LWB AND BLF TOWARD THE END OF THE FORECAST PERIOD AS THE SURFACE LOW STARTS TO MOVE TOWARD THE COAST...BUT EVEN IF THE RAIN ENDS...CEILINGS WILL STILL BE IFR TO LIFR THROUGH 12Z. LOW LEVEL MOISTURE GETS TRAPPED UNDER A LARGE SURFACE HIGH THAT BUILDS IN BEHIND THE LOW. CONDITIONS WILL VERY SLOWLY IMPROVE TO MVFR SUNDAY AND SUNDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...JJ SHORT TERM...AMS LONG TERM...KM AVIATION...AMS/DS/WP
Hazardous weather outlook, Apr 5, 4:14 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 414 AM EDT SAT APR 5 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 414 AM EDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
River Flood Warnings in Virginia, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.